Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2016, 5:05 PM CDT for Pecos County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 5:05 PM CDT (22:05 UTC)
- Expired
- May 25, 2016, 5:46 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:15 PM CDT | HAIL 1 | 10 Se Bakersfield, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1478 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
420
WUUS54 KMAF 252205
SVRMAF
TXC371-252300-
/O.NEW.KMAF.SV.W.0089.160525T2205Z-160525T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 600 PM CDT
* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF BAKERSFIELD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...IRAAN AND IRAAN MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 283 AND 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3068 10197 3069 10219 3076 10253 3102 10247
3102 10220 3100 10219 3101 10218 3100 10214
3099 10208 3100 10205 3098 10197 3093 10192
3092 10188 3089 10189 3086 10185 3080 10183
3076 10184 3075 10182
TIME...MOT...LOC 2204Z 240DEG 51KT 3081 10217
HAIL...1.00IN
WIND...60MPH
$$
122 follow-up statements
293
WWUS54 KMAF 252219
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT WED MAY 25 2016
TXC371-252300-
/O.CON.KMAF.SV.W.0089.000000T0000Z-160525T2300Z/
PECOS TX-
519 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL PECOS COUNTY...
AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
IRAAN...OR 10 MILES NORTHWEST OF SHEFFIELD...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL PECOS COUNTY...INCLUDING THE FOLLOWING LOCATIONS: IRAAN
MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 283 AND 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3068 10197 3069 10219 3076 10253 3102 10247
3102 10220 3100 10219 3101 10218 3100 10214
3099 10208 3100 10205 3098 10197 3093 10192
3092 10188 3089 10189 3086 10185 3080 10183
3076 10184 3075 10182
TIME...MOT...LOC 2218Z 246DEG 49KT 3081 10194
HAIL...1.00IN
WIND...60MPH
$$
12352
WWUS54 KMAF 252246
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT WED MAY 25 2016
TXC371-252256-
/O.CAN.KMAF.SV.W.0089.000000T0000Z-160525T2300Z/
PECOS TX-
546 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3068 10197 3069 10219 3076 10253 3102 10247
3102 10220 3100 10219 3101 10218 3100 10214
3099 10208 3100 10205 3098 10197 3093 10192
3092 10188 3089 10189 3086 10185 3080 10183
3076 10184 3075 10182
TIME...MOT...LOC 2244Z 240DEG 51KT 3101 10153
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:51 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 25, 2:51 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
251 PM CDT WED MAY 25 2016
.DISCUSSION...
Another warm, dry, and breezy day today with moisture largely
confined to far eastern portions of the area ahead of the
advancing dryline. Per latest observations, the dryline has
moved east of Snyder and extends south to near Sterling City
before curving back to the west through eastern Pecos and Brewster
counties. The dryline is not expected to advance east of the Lower
Trans Pecos, thus there is a chance of thunderstorms this
afternoon across Terrell county along the dryline with a slight
chance further west/northwest where storms could develop off of
higher terrain. Some storms, mainly across Terrell county, could
become strong to severe, capable of producing large hail, damaging
winds, and locally heavy rainfall. To the west, critical fire
weather conditions will persist through this evening across the
Guadalupe Mountains and southeast New Mexico Plains due to the
warm, windy, and dry conditions. See the Fire Weather Discussion
below for details.
Thunderstorm chances will continue overnight as a shortwave moves
across northern Mexico and yields additional forcing as the
dryline begins to retreat to the west. Storm chances tonight are
confined mainly along/south of I-10, with guidance suggesting the
potential for storms to grow upscale into an MCS over the far
Lower Trans Pecos and then quickly advance to the southeast. The
dryline will retreat west to the vicinity of the TX/NM state line
overnight, with near normal low temperatures in the 50s to around
60 degrees expected west of the dryline, and above normal lows in
the mid 60s to low 70s to the east.
On Thursday, height falls will begin to overspread the area ahead
of the advancing trough which will be located near the AZ/NM
state line by Thursday afternoon. Temperatures will be a bit
cooler, though given continued southwest flow, downslope warming,
and deep mixing behind the dryline, have maintained highs above
MOS guidance given the continued trend of models under-forecasting
max temperatures. Thunderstorm chances exist along and ahead of
the dryline late Thursday afternoon into Thursday evening, mainly
across the Western Low Rolling Plains, eastern Permian Basin, and
Lower Trans Pecos. Thunderstorm chances increase overnight
Thursday as the trough begins to eject to the Central Plains and
an accompanying Pacific front moves through the area. Convergence
will be enhanced as the front interacts with the dryline,
resulting in strong to possibly severe thunderstorms across the
eastern Permian Basin and Lower Trans Pecos, where large hail,
damaging winds, and locally heavy rainfall will be possible.
By Friday, moisture will be shunted to the east of the area with
dry conditions expected across southeast New Mexico and west
Texas under quasi-zonal flow aloft. Temperatures will be closer to
normal in the mid 80s and 90s, with similar conditions expected
Saturday, albeit slightly warmer and with a few thunderstorms
possible across the Lower Trans Pecos as moisture begins to return
to the region. An active pattern looks to return Sunday as the
dryline redevelops over the area, and flow aloft transitions to
the southwest due to a strengthening western CONUS trough. Several
rounds of showers and thunderstorms will be possible from Sunday
through at least midweek next week due to multiple shortwaves in
the flow aloft and continued dryline influence, with temperatures
near to just above normal.
&&
.FIRE WEATHER...
Critical conditions continue in the Guadalupe Mountains and
southeast New Mexico Plains this afternoon, and will persist into
this evening before winds subside. Recovery will be poor again
tonight over these same areas with good recovery expected along
and east of a Maljamar to Fort Stockton to Big Bend line. More
critical fire weather conditions are anticipated Thursday over the
Guadalupes and SE NM Plains. The Van Horn area, Marfa Plateau,
Davis Mountains and portions of the northwest Permian Basin may
need to be added to the Watch, but later shifts will have to make
the final call since winds appear borderline right now. Southwest
winds are expected to increase earlier on Thursday so the start
time of the Fire Weather Watch has been backed up to 26/15Z and
will be in effect until 27/03Z. Temperatures will warm around 10
degrees above normal Thursday afternoon, RH/s will drop to 5 to 10
percent and the Haines Index will be 5 or 6 in these areas also.
Poor recovery will occur again Thursday night along and west of a
Hobbs to Big Bend line. The base of an upper storm system will
move over the region on Friday, and at this time wind speeds do
not appear to be as strong as today or Thursday. Temperatures will
also not be as hot on Friday, but it will still be dry with
minimum afternoon RH/s of 5 to 10 percent expected areawide.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 92 64 89 / 10 20 50 10
Carlsbad 61 91 54 89 / 0 10 10 0
Dryden 73 94 67 95 / 40 40 40 10
Fort Stockton 67 95 60 91 / 20 20 30 0
Guadalupe Pass 58 81 55 79 / 0 0 0 0
Hobbs 60 88 53 85 / 0 10 10 0
Marfa 54 87 45 81 / 20 10 10 0
Midland Intl Airport 68 95 61 91 / 10 20 30 0
Odessa 69 94 61 90 / 10 10 30 0
Wink 65 95 55 93 / 10 10 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Thursday morning through Thursday
evening for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Thursday morning through Thursday
evening for Guadalupe Mountains.
&&
67/84Hazardous weather outlook, May 25, 11:41 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1141 AM CDT WED MAY 25 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261645- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1141 AM CDT WED MAY 25 2016 /1041 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER THE MARFA PLATEAU, DAVIS MOUNTAINS, BIG BEND REGION, STOCKTON PLATEAU, LOWER TRANS PECOS AND EASTERN PERMIAN BASIN LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE GUSTY WINDS OVER THE MARFA PLATEAU, BIG BEND REGION AND STOCKTON PLATEAU THIS AFTERNOON. SEVERE STORMS ARE ALSO POSSIBLE, BUT MAINLY OVER THE LOWER TRANS PECOS. LARGE HAIL, DAMAGING WINDS, HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE WITH THE SEVERE STORMS. HOT, DRY AND WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WILL KEEP CRITICAL FIRE WEATHER CONDITIONS GOING IN THOSE AREAS UNTIL SOUTHWEST WINDS SUBSIDE THIS EVENING. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY, THE DRYLINE WILL BECOME ACTIVE AGAIN WITH A CHANCE OF THUNDERSTORMS ALONG AND EAST OF A LINE FROM NEAR LAMESA TO KERMIT TO FORT STOCKTON TO THE BIG BEND. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS, HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THURSDAY ACROSS THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, VAN HORN AREA AND OVER PORTIONS OF THE NORTHWEST PERMIAN BASIN AND A FIRE WEATHER WATCH IS IN EFFECT. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED JUST EAST OF THE EXPECTED CRITICAL FIRE WEATHER AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 25, 4:26 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT WED MAY 25 2016
TXZ075-252200-
PECOS-
426 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PECOS COUNTY...
AT 426 PM CDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHWEST OF
BAKERSFIELD...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 277 AND 314.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3057 10250 3078 10271 3104 10240 3084 10195
3065 10226
TIME...MOT...LOC 2126Z 240DEG 49KT 3077 10246
12Special weather statement, May 25, 5:01 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT WED MAY 25 2016
TXZ075-252245-
PECOS TX-
501 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
545 PM CDT...
AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BAKERSFIELD...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 294 AND 318.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3065 10223 3078 10250 3086 10236 3101 10222
3100 10215 3100 10214 3099 10209 3099 10207
3100 10206 3099 10202 3098 10201 3099 10199
3096 10195 3082 10185
TIME...MOT...LOC 2201Z 240DEG 51KT 3084 10217
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:26 PM CDT | Special Weather Statement | MAF | Pecos | 34 min |
| May 25, 5:01 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.